Infusion-related reactions occurred in 10% of DOXIL®-treated patients in clinical trials. Prompt identification and management of infusion-related reactions can help optimize therapy.
Use the tabs below to learn more about managing infusion-related reactions associated with DOXIL® therapy.
- Acute infusion-related reactions including, but not limited to, flushing, shortness of breath, facial swelling, headache, chills, back pain, tightness in the chest or throat, and/or hypotension have occurred in up to 10% of patients treated with DOXIL®. In most patients, these reactions have resolved within several hours to a day once the infusion is terminated. In some patients, reactions resolved with slowing of the infusion rate
- Serious and sometimes life-threatening or fatal allergic/anaphylactoid-like infusion reactions have occurred. Medications to treat such reactions, as well as emergency equipment, should be available for immediate use
- The initial rate of infusion should be 1 mg/min to minimize the risk of infusion reactions
Identifying Infusion-Related Reactions
Acute infusion-related reactions include, but are not limited to:
- Shortness of breath
- Facial swelling
- Chest pain
- Back pain
- Tightness in the chest or throat
Prior to administering DOXIL®, counsel patients to alert you immediately if they are experiencing any of the symptoms of acute infusion-related reactions listed above.
Managing Infusion-Related Reactions
If an infusion-related reaction occurs:
1. Medications to treat anaphylactoid-like infusion reactions, as well as emergency equipment, should
2. Manage as appropriate (in some patients, the reaction resolved when rate of infusion was slowed).
The majority of infusion-related events occurred during the first infusion of DOXIL®. Similar reactions have not been reported with conventional doxorubicin, and they presumably represent a reaction to the DOXIL® liposomes or to one of its surface components.
Steps to Manage Extravasation
DOXIL® is an irritant, not a vesicant. Please take precautions to avoid extravasation. If extravasation occurs:
1. Immediately stop the infusion.
2. Pack the site of extravasation with ice for 30 minutes.
3. Restart IV in a new vein.